What is Fentanyl?
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.1
There are two types of fentanyl: pharmaceutical fentanyl and illegally made fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
However, most recent cases of fentanyl-related overdose are linked to illegally made fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
What are the signs of an overdose?
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What is naloxone?
Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time.1 Naloxone is easy to use and small to carry. There are two forms of naloxone that anyone can use without medical training or authorization: prefilled nasal spray and injectable.
The decision on which form of naloxone to use or carry can depend on many factors such as cost, availability, and comfort level. Both are safe, effective, and can help save a life.
How does naloxone work and how do you use it?
Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.2
Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
If you give someone naloxone, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal.
If you or someone you know is in need of naloxone, Action Against Opioids is happy to provide this life-saving medication at no cost.
To request your free naloxone, visit Action Against Opioids, 2186 Kell W. Blvd, Wichita Falls, TX 76309 or call 940-264-6000.
Members of the AAO Board of Directors are available to provide informational presentations to local organizations, civic groups and educational entities. To request a presentation, please call 940-264-6000.